Serotonin syndrome in dogs is a potentially life-threatening condition caused by an increase of serotonin in the body from exposure to antidepressant medication. Serotonin is an important neurotransmitter in a dog’s brain that regulates heart and lung function, behavior, awareness of pain, appetite, body temperature, and movement.
When used appropriately, antidepressants elevate the levels of serotonin in the brain. However, there are several situations where an antidepressant might be mixed with other medications, react with certain foods, or be poorly tolerated by a dog and lead to serotonin syndrome.
This can cause illness, altered mental states, and even death if it goes untreated. If your dog is showing signs of serotonin syndrome after taking an antidepressant, then consult your veterinarian right away. Treatment must begin quickly, or the condition may be fatal.
Here’s what you should know about the symptoms, causes, and treatments for serotonin syndrome in dogs.
Symptoms Of Serotonin Syndrome In Dogs
Serotonin syndrome in dogs can cause symptoms throughout the body because serotonin is so important for regulating many of the body’s functions. It can affect the cardiovascular system, the nervous system, the gastrointestinal tract, metabolism, and the respiratory system.
Furthermore, symptoms tend to come on quickly — within ten minutes to four hours of taking the drug.
If you see the following symptoms in your dog after they’ve been exposed to an antidepressant, contact your vet right away:
- Tachycardia (rapid heart rate)
- Rapid breathing
- Increased body temperature
- High blood pressure
- Difficulty walking
- Rigid muscles
- Confusion, depression, hyperactivity
- Agitation or aggression
- Behavioral abnormalities
- Temporary blindness
Causes Of Serotonin Syndrome In Dogs
Exposure to antidepressant drugs causes serotonin syndrome in some dogs. Some of the most common antidepressants prescribed to dogs are busiprone, fluoxetine, and clomipramine.
When used correctly, these medications usually work properly. However, there are some circumstances where the drugs create an excess of serotonin, and serotonin syndrome is the result.
Here are some reasons these drugs might result in serotonin syndrome:
- Dosage is too high
- Mixing other drugs that affect serotonin, such as amphetamines, fentanyl, or lithium
- High sensitivity to drugs that affect serotonin
- Certain foods interact with the medication, such as cheese, turkey, red meat, bananas, peanut butter, or anything containing L-tryptophan
Treatments For Serotonin Syndrome In Dogs
Treatment for serotonin syndrome in dogs needs to begin quickly, or the condition may be fatal. If the condition is caught within a half hour, then activated charcoal can be ingested to reduce the amount of antidepressant that the dog’s system will absorb.
If the drug is still in the stomach, inducing vomiting or stomach pumping may be an option. Sometimes a vet may provide oxygen therapy or intubation. They may also prescribe medication to control seizures or tremors and give the dog a serotonin antagonist.
Additionally, affected dogs should not continue to use the drug that caused the serotonin syndrome, and they should stop consuming any foods or other drugs that affect serotonin. Once the dog recovers, the vet will determine if prohibited foods can be reintroduced to the diet.
Prevention goes a long way. Follow all instructions from your veterinarian when giving your dog antidepressants, and make sure they are aware of any other medications, even over-the-counter drugs, that your dog is taking.
Does your dog take any antidepressants? Are you careful to make sure they don’t suffer from serotonin syndrome? Let us know in the comments below!